Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 355, NWS Jackson, MS

October 30, 2019Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 30, 2019, 8:38 PM CDT for Lincoln County, Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2019, 8:38 PM CDT (01:38 UTC)
Expired
Oct 30, 2019, 8:56 PM CDT
In force
18 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 6:50 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 30, 6:50 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
650 PM CDT Wed Oct 30 2019

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
A mix of VFR/MVFR/IFR flight categories were observed at 2330Z and
mainly MVFR/IFR conditions wl prevail tonight into Thursday
morning ahead of a cold front. Widespread -RA with occasional TSRA
is expected tonight with the greatest coverage of TSRA expected
over the se half of the area. The cold front will move in vcty of
GLH after 04Z and continue se through Thursday morning. The winds
will quickly become north northwesterly sustained around 15 knots
gusting to around 25 knots at times throughout Thursday morning.
VFR conditions will develop from the west Thursday and VFR conds
are expected areawide by 20Z. /22/

&&

.DISCUSSION...
Tonight and Thursday...After a lull in activity during most of the
afternoon hours, activity will be increasing this evening and
through the overnight hours as a strong cold front shifts east into
and eventually through the forecast area.  A "Marginal" risk for an
isolated severe storm will remain possible for the remainder of this
afternoon and into the first half of tonight.  This late afternoon
risk will be across mainly Southeast Mississippi, where a better
combination of both instability and just enough wind shear will
exist. However, in the early evening instability will be on the
decrease, and this threat will there will begin to wane.

Then as we move into the tonight period, the potential for an
isolated severe storm will shift further west as the aforementioned
cold front begins to impede upon western portions of the CWA. Again,
any severe potential looks to isolated at best. Again, what
instability there is will be decreasing through the evening.
However, wind shear will be increasing across the CWA as the front
pushes in from the west. Damaging wind gusts will be the primary
concern with any storms that indeed reach severe limits through this
period.

In terms of the front, the better potential for any isolated storms
will be on the leading edge of it, along with the heaviest
downpours.  As the front pushes through, a steady moderate rain is
expected to fall for a few hours in its wake, before becoming more
light in nature nearer the back edge of the rain shield.  Some
eroding of this area of rain is expected through the morning hours
Thursday as a noticeably colder drier airmass quickly begins
advecting into the region.  Thus, essentially eating away at the
back edge of the rain.

As the rain finally exits the CWA during the early afternoon hours,
skies will be in the process of gradually clearing from west to east
across the region.  A brisk north northeast wind will also be felt
over the forecast area, as they become sustained around 15 mph,
gusting to around 25 mph at times.  This strong cold advection, will
result in highs for the day being primarily observed in most
locations during the morning hours as temperature are expected to
drop into the 40s and 50s throughout the afternoon.  With this said,
highs Thursday will range from the upper 40s in the northwest, to
the middle 60s in the southeast. /19/

Thursday night through Tuesday night...Cold high pressure will
settle in behind the boundary, with lows falling into the low to
mid 30s by Friday morning. Temperatures may fall to around
freezing for some areas north of I-20. Highs Friday will range
from the low 50s north to the upper 50s south. Another weaker
frontal boundary will move across the area on Saturday with
another cool day on tap. Highs will top out in the mid/upper 50s.
Strong high pressure ridging will continue to prevail across the
region through Monday, with highs in the 50s on Sunday, then
warming into the low 60s by Monday. Lows will fall into the 30s
each morning. The ECMWF indicates increasing moisture across the
region by Tuesday, with increasing chances for rainshowers Tuesday
and Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       48  52  33  56 / 100  82   5   1
Meridian      56  59  35  57 / 100 100  11   1
Vicksburg     46  50  33  56 / 100  64   3   1
Hattiesburg   58  62  35  58 / 100 100   9   1
Natchez       46  52  35  57 / 100  69   4   1
Greenville    43  48  32  53 / 100  53   3   1
Greenwood     45  49  33  54 / 100  73   6   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19/22/27
Hazardous weather outlook, Oct 30, 3:16 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
316 PM CDT Wed Oct 30 2019

ARZ074-075-LAZ007-MSZ018-019-311100-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-
316 PM CDT Wed Oct 30 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Tonight and Thursday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

A light freeze is possible across mainly central and northern
portions of the outlook area early Friday morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ034-311100-
Washington-
316 PM CDT Wed Oct 30 2019

This hazardous weather outlook is for portions of northwest
Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Isolated severe storms capable of damaging wind gusts will be
possible, mainly during the late afternoon and evening hours.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

A light freeze is possible across mainly central and northern
portions of the outlook area early Friday morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

LAZ008-009-015-016-023>026-MSZ025>033-035>066-072>074-311100-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
316 PM CDT Wed Oct 30 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

Isolated severe storms capable of damaging wind gusts will be
possible, mainly during the late afternoon and evening hours.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

A light freeze is possible across mainly central and northern
portions of the outlook area early Friday morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Oct 30, 3:49 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
349 PM CDT Wed Oct 30 2019

LAZ015-023-302115-
Richland LA-Franklin LA-
349 PM CDT Wed Oct 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND
NORTHEASTERN FRANKLIN PARISHES UNTIL 415 PM CDT...

At 349 PM CDT, Meteorologists were tracking a strong thunderstorm
over Alto, or near Mangham, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mangham and Archibald around 355 PM CDT.
  Holly Ridge around 415 PM CDT.

Other locations impacted by this storm include Baskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3238 9200 3240 9199 3257 9165 3231 9151
      3220 9193 3238 9201
TIME...MOT...LOC 2049Z 242DEG 36KT 3232 9185

TW
Special weather statement, Oct 30, 4:16 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
416 PM CDT Wed Oct 30 2019

LAZ015-016-023-302145-
Madison LA-Richland LA-Franklin LA-
416 PM CDT Wed Oct 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MADISON...EAST CENTRAL
RICHLAND AND NORTHEASTERN FRANKLIN PARISHES UNTIL 445 PM CDT...

At 416 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bakers, or 9 miles east of Mangham, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bakers around 425 PM CDT.
  Delhi around 430 PM CDT.
  Waverly around 435 PM CDT.
  Tendal around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3246 9170 3254 9135 3254 9130 3222 9125
      3223 9128 3222 9128 3221 9131 3220 9132
      3220 9170
TIME...MOT...LOC 2116Z 256DEG 36KT 3232 9161

NF
Special weather statement, Oct 30, 4:48 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
448 PM CDT Wed Oct 30 2019

LAZ009-016-MSZ040-047-302230-
Madison LA-East Carroll LA-Warren MS-Issaquena MS-
448 PM CDT Wed Oct 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST CARROLL AND
MADISON PARISHES IN LOUISIANA...AND CENTRAL WARREN AND SOUTHEASTERN
ISSAQUENA COUNTIES IN MISSISSIPPI UNTIL 530 PM CDT...

At 447 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tallulah, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mansford and Omega around 500 PM CDT.
  Eagle Bend around 515 PM CDT.
  Redwood around 530 PM CDT.

Other locations impacted by this storm include Mound, Delta and
Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3253 9136 3264 9080 3224 9077 3225 9138
TIME...MOT...LOC 2147Z 260DEG 34KT 3241 9126

NF
Special weather statement, Oct 30, 5:46 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
546 PM CDT Wed Oct 30 2019

MSZ040-042-047-048-302315-
Warren MS-Hinds MS-Yazoo MS-Issaquena MS-
546 PM CDT Wed Oct 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...
SOUTHWESTERN YAZOO...NORTHWESTERN HINDS AND SOUTHEASTERN ISSAQUENA
COUNTIES UNTIL 615 PM CDT...

At 546 PM CDT, Meteorologists were tracking a strong thunderstorm
near Oak Ridge, or near Redwood, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Youngton around 555 PM CDT.
  Phoenix around 600 PM CDT.

Other locations impacted by this storm include Satartia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3261 9081 3271 9047 3258 9045 3243 9045
      3243 9081
TIME...MOT...LOC 2246Z 262DEG 29KT 3254 9071

NF
Special weather statement, Oct 30, 6:13 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
613 PM CDT Wed Oct 30 2019

MSZ042-043-048-310000-
Hinds MS-Yazoo MS-Madison MS-
613 PM CDT Wed Oct 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YAZOO...NORTH
CENTRAL HINDS AND SOUTHWESTERN MADISON COUNTIES UNTIL 700 PM CDT...

At 613 PM CDT, Meteorologists were tracking a strong thunderstorm
near Phoenix, or 17 miles north of Clinton, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Flora around 625 PM CDT.
  Annandale around 640 PM CDT.
  Gluckstadt around 645 PM CDT.
  Canton around 650 PM CDT.

Other locations impacted by this storm include Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3247 9055 3267 9053 3277 9002 3246 9006
TIME...MOT...LOC 2313Z 261DEG 30KT 3257 9045

NF
Special weather statement, Oct 30, 6:55 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
655 PM CDT Wed Oct 30 2019

MSZ043-049-310030-
Rankin MS-Madison MS-
655 PM CDT Wed Oct 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN AND
SOUTHEASTERN MADISON COUNTIES UNTIL 730 PM CDT...

At 655 PM CDT, Meteorologists were tracking a strong thunderstorm
over Canton, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sharon around 705 PM CDT.
  Farmhaven around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3260 8978 3248 8978 3251 9010 3269 9008
      3273 8977
TIME...MOT...LOC 2355Z 265DEG 31KT 3260 9004

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 8:40 PM CDTFlash Flood WarningJANHinds, Madison2 hr
Oct 30, 9:23 PM CDTFlash Flood WarningJANRankin88 min
Oct 30, 9:38 PM CDTFlash Flood WarningJANLawrence, Lincoln65 min
Oct 30, 9:41 PM CDTSpecial Weather StatementJANSimpson49 min
Oct 31, 4:52 AM CDTFreeze WarningJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 13 more27 hr
Oct 31, 6:39 AM CDTRiver Flood WarningJANLeake7 days
Oct 31, 6:39 AM CDTRiver Flood WarningJANLeake4 days
Oct 31, 6:39 AM CDTRiver Flood WarningJANMadison, Rankin5 days
Oct 31, 9:22 AM CDTRiver Flood WarningJANCopiah, Simpson10 days
Oct 31, 9:22 AM CDTRiver Flood WarningJANLawrence12 days
Oct 31, 9:22 AM CDTRiver Flood WarningJANMarion24 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.